Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Commutators on a separable $ L\sp{p}$-space


Author: Charles Schneeberger
Journal: Proc. Amer. Math. Soc. 28 (1971), 464-472
MSC: Primary 47.40
DOI: https://doi.org/10.1090/S0002-9939-1971-0285927-8
MathSciNet review: 0285927
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A commutator is a bounded operator which can be expressed as a difference AB--BA using bounded operators $ A$ and $ B$. This paper investigates the problem of classifying an operator on a separable $ {L^p}$-space as either a commutator or a noncommutator. If $ 1 < p < \infty $, we show that compact operators are commutators and that a large class of multiplication operators consists of commutators.


References [Enhancements On Off] (What's this?)

  • [1] F. Bohnenblust, An axiomatic characterization of $ {L^p}$-spaces, Duke Math. J. 6 (1940), 627-640. MR 2, 102. MR 0002701 (2:102c)
  • [2] A. Brown, P. R. Halmos and C. Pearcy, Commutators of operators on Hilbert space, Canad. J. Math. 17 (1965), 695-708. MR 34 #3311. MR 0203460 (34:3311)
  • [3] A. Brown and C. Pearcy, Structure of commutators of operators, Ann. of Math. (2) 82 (1965), 112-127. MR 31 #2612. MR 0178354 (31:2612)
  • [4] P. R. Halmos, Commutators of operators. II, Amer. J. Math. 76 (1954), 191-198. MR 15, 538. MR 0059484 (15:538d)
  • [5] -, A glimpse into Hilbert space, Lectures on Modern Mathematics, vol. 1, Wiley, New York, 1963. MR 31 #2588. MR 0178330 (31:2588)
  • [6] K. Shoda, Einige Sätze über Matrizen, Japan J. Math. 17 (1936), 361-365.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47.40

Retrieve articles in all journals with MSC: 47.40


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0285927-8
Keywords: Commutators of operators, operators on Banach spaces, separable $ {L^p}$-spaces, operators as commutators, matricial commutators, compact operators, multiplication operators, spectral limit point
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society